Kentucky, 2026

Damaging Winds in Kentucky, March 11, 2026

March 11, 2026 · NWS JKL · 8 events in 4 counties and zones

A dynamic storm system brought a sharp transition from record-breaking warmth to severe weather across eastern Kentucky on March 11th. Ahead of an approaching cold front, unseasonably warm air surged into the region on a potent low-level jet, with temperatures reaching record levels at London and Jackson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$9,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A dynamic storm system brought a sharp transition from record-breaking warmth to severe weather across eastern Kentucky on March 11th. Ahead of an approaching cold front, unseasonably warm air surged into the region on a potent low-level jet, with temperatures reaching record levels at London and Jackson. Widespread non-convective wind gusts between 30 and 50 mph occurred during the afternoon.

As the cold front moved in during the evening, a pre-frontal squall line (QLCS) developed in a high shear environment and tracked across the Commonwealth. The most intense measured wind gust was 70 mph at the London-Corbin Airport ASOS. Elsewhere, the storms resulted in structural damage, scattered downed trees, and a few power outages before a sharp cold front crossed the area, ushering in a much drier and colder airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 11, 10:03 AM EST, 7 hours earlier. Its key messages:

  • Unseasonably warm weather will last through today. Latest forecasts anticipates near-record or record temperatures at both London and Jackson today.
  • A Slight Risk for severe thunderstorms remains for all of eastern Kentucky for this afternoon and evening, with damaging winds and isolated tornadoes the primary severe threats.
  • Torrential downpours, hail up to 1 inch in diameter, and wind gusts outside of storms between 30 and 40 mph are also possible.
  • After a sharp cooldown behind a cold front on Thursday, mild temperatures return for Friday into the weekend.
Area forecast discussion, Mar 11, 10:03 AM EST, 7 hours before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1103 AM EDT Wed Mar 11 2026

.KEY MESSAGES...

- Unseasonably warm weather will last through today. Latest
  forecasts anticipates near-record or record temperatures at both
  London and Jackson today.

- A Slight Risk for severe thunderstorms remains for all of
  eastern Kentucky for this afternoon and evening, with damaging
  winds and isolated tornadoes the primary severe threats.

- Torrential downpours, hail up to 1 inch in diameter, and wind
  gusts outside of storms between 30 and 40 mph are also possible.

- After a sharp cooldown behind a cold front on Thursday, mild
  temperatures return for Friday into the weekend.

&&

.UPDATE...
Issued at 1102 AM EDT WED MAR 11 2026

Significant breaks in the clouds have developed since sunrise,
with dewpoints in the upper 50s to low 60s for the most part and
some mid 60s to near 70 dewpoints near Lake Cumberland. Recent
mesoanalysis from 14Z (10 AM EDT) has CIN remaining across most
of the area with MLCAPE generally 500 J/kg or less in the north
and greater than 500J/kg in the Cumberland Valley with little or
no CIN. However, by 16Z to 18Z, MLCAPE may reach 700 to 1000 J/kg
MLCAPE from near KSYM and KLOZ that translates northeast to areas
north of KY 80 thereafter. This should coincide with 5.5 to
6.5C/km mid level lapse rates and low level lapse rates reach the
6.5 to 7.5C/km with these numbers RAP based. Effective shear
should average 50 to 55KT around that timeframe, though could be a
bit stronger. Assuming continued insolation, isolated to
scattered and potentially robust convection may develop in the
KSME to KLOZ to KJKL to near or south of I-64 corridor and then
translate east north of the Hal Rogers Pkwy to KY 80 corridor in
the next 2 hours and then shifts into WV. This activity if it
materializes should have supercell characteristics and would
present a risk of all hazards. Isolated activity will remain
possible outside of this area and areawide during the mid
afternoon though mid afternoon could be a period of overall lull.

Then additional activity is anticipated per CAMS after about 4 PM
EDT that moves from west to east or northwest to southeast across
the area. At that point effective shear should still average in
the 50 to 60KT range 5.5C/km to 6.5C/km mid level lapse rates and
roughly 6.5 to 7.5C/km low level lapse rates with MLCAPE of
roughly 500 to 1000 J/kg MLCAPE. A QLCS line or line segments
appear to be the primary mode in the 4 to 9 PM EDT timeframe with
strong to damaging wind the primary hazard, though an embedded
spin up tornado or hail may also occur. If storms were to train
over an area, then high water would become a risk as well.

Hourly pops were updated based on recent trends in CAMS and a
severe POT was added to the grids. Other hourly grids were
freshened up based on recent observations.

UPDATE Issued at 736 AM EDT WED MAR 11 2026

Morning update is primarily just a refresh of the going forecast.
Pops might be a bit overdone for many areas this morning, but am
hesitant to make significant changes given the uncertainties and
complexities of the forecast.

UPDATE Issued at 522 AM EDT WED MAR 11 2026

Convection has a been a bit slow to get going overnight so far,
but new upstream activity is starting to develop to the west and
southwest under the low-level jet core. This makes for a somewhat
uncertain PoP forecast through the morning as this activity
approaches or brushes the area to the northwest. Otherwise, the
forecast remains on track for later today.

&&

.SHORT TERM...(Today through Thursday)
Issued at 347 AM EDT WED MAR 11 2026

A potent disturbance and cold front will cross the area this evening
and bring with it breezy to windy conditions along with the threat
for strong to severe thunderstorms. A much cooler airmass spills
into eastern Kentucky with rain ending as a very brief period of
snow across the higher terrain of southeastern Kentucky during the
early morning hours Thursday, with the parent upper trough crossing
the area during the afternoon hours as surface high pressure ushers
in a much drier and cooler air mass into the region.

A Wind Advisory was issued for the Bluegrass counties and
neighboring counties for today, with wind gusts peaking around 40
mph, though a few gusts to 50 mph cannot be completely ruled out if
sufficient deep mixing is realized, which is somewhat lower
confidence at this time. There is also the potential for the Wind
Advisory to be expanded east across more of eastern and northeastern
Kentucky later this morning.

The other concern for today is the risk for severe thunderstorms
this afternoon into the evening. Models suggest a strengthening of a
low-level jet across central to northeastern Kentucky right at peak
heating this afternoon into early evening as the cold front
approaches. Assuming even modest destabilization is able to occur
after a morning period of convection, especially across our western
and northern counties, the dynamics easily support a severe weather
risk. In fact, while the current SPC Day 1 Slight Risk appears
plenty sufficient, it would not be surprising to see an upgrade from
SPC to an Enhanced Risk for some parts of northeastern Kentucky if
the question of degree of destabilization is resolved, especially if
it becomes more likely that parts of the area may realize 1000-1500
J/kg of SBCAPE by mid- to late afternoon.

The main convective mode looks to be line segments and clusters, but
discrete supercells will be possible as well if the dynamics and
thermodynamics align favorably. Damaging winds and brief tornadoes
will be the primary concern, but large hail would also be a concern
with any supercells.

.LONG TERM...(Thursday night through Tuesday)
Issued at 514 AM EDT WED MAR 11 2026

At the open of the long term period (Thursday evening), high
pressure builds into the area. Backing winds go from light westerly
winds early in the evening, to southerly winds through the night.
With light southerly winds overnight, and mostly clear skies, low
temperatures are expected to drop into the upper 20s to low 30s in
sheltered hollows and valley locations. Elsewhere, temperatures in
the mid to upper 30s are expected along ridgetops.

An upper level low strengthens in the Dakotas and digs into the
Upper Great Lakes on Friday. A strong 70-75 knot 850-mb LLJ will
pass through the Ohio Valley during the day. This will lead to
strong southwest winds with the potential for strong wind gusts.
12Z LREF ensemble guidance shows the forecast area along and north
of the Hal-Rogers/KY-80 corridor with a 90% or greater chance of
seeing gusts of 35 mph, while still maintaining a 70% or greater
chance of 40 mph gusts across the same area. A model BUFKIT sounding
for Jackson shows momentum transfer of 35-40 kts (approximately 40-45
mph). This same model sounding for Morehead, closer to the core of
the LLJ, shows momentum transfer of 43 kts (close to 50 mph). Wind
gusts for Friday mid-morning through the afternoon were adjusted up
using a 75/25 blend of the 90th percentile NBM with itself. Budding
trees and vegetation drawing water from the ground along with drier
air moving into the area will create elevated to critical fire
weather conditions. Afternoon dew points were adjusted downward using
a blend of the 5th and 10th percentile from the NBM. This yields dew
points in the low 20s, and RH values ranging from the low to mid 30s
near the I-75 corridor, to RH's in the upper teens and low 20s
farther east. With strong southwest winds through the afternoon,
temperatures will climb into the upper 50s in the north to mid 60s
further south. Friday evening, light westerly winds will veer to
northeasterly by Saturday morning. Dry conditions continue, with
temperatures dropping into the 30s.

Saturday, remains quiet, with light easterly winds and temperatures
warming into the upper 50s to upper 60s north to south. Saturday
evening a trough begins to develop in the Northern Rockies and digs
into the Central Plains early Sunday. A warm front will be just
north of the state, in the Ohio Valley. Being in the warm sector,
temperatures will climb into the mid to upper 70s. Winds may be
breezy to gusty, with LREF probabilities of seeing gusts of at least
35 mph are generally around or north of 75%. Later Sunday evening
into early Monday, the approaching systems cold front will pass
through Eastern Kentucky, leading to another round of showers and
thunderstorms. As the trough axis digs south over Kentucky Sunday
night, temperatures drop into the low to mid 30s which will lead to a
wintry rain-snow mix.

Monday, as the trough begins to lift northeast, snow showers will
taper off through the day, with temperatures reaching the low to mid
40s across the area. Although the low and trough are departing to
the east, the area will still be under northwest flow. allowing cold
air to advect in. As it does, temperatures drop into the low to mid
20s area wide Monday night. An embedded shortwave ejects out of the
Northern Rockies which may bring another shot of active weather mid
week. At this time Tuesday looks to remain dry through most of the
day. Temperatures remain in the upper 30s to low 40s through
Tuesday, dropping into the mid to upper 20s at night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 714 AM EDT WED MAR 11 2026

VFR to borderline MVFR/VFR conditions are expected to prevail
through this afternoon outside of showers and thunderstorms,
though reductions to MVFR or lower conditions are possible within
any heavier showers and storms. Widespread reductions to MVFR and
lower are expected with the arrival and passage of a strong cold
front this evening, with improvements to cigs to VFR conditions by
the end of the TAF period for KIOB, KSYM, KSME, and KLOZ.

Winds will continue to increase at the surface with a low-level
jet overhead through this morning, with strong mixing resulting
in widespread southwesterly 25 to 35 kt wind gusts this afternoon
across TAF sites. Winds will abruptly veer to northwesterly this
evening and gradually diminish with the passage of the cold front
this evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for KYZ044-050>052-
058>060.

&&

UPDATE...JP
SHORT TERM...CMC
LONG TERM...GINNICK
AVIATION...CMC
Hazardous weather outlook, Mar 11, 4:17 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
517 PM EDT Wed Mar 11 2026

KYZ050-058>060-068-069-079-080-083>088-106>120-122130-
Montgomery-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Martin-Pike-
517 PM EDT Wed Mar 11 2026

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through this evening. A Slight Risk for
severe thunderstorms exists for this timeframe, with damaging winds
and an isolated tornado or two are the primary severe threats.
Torrential downpours and hail up to 1 inch in diameter are also
possible.

Strong non-thunderstorm wind gusts up to 35 mph may occur this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Winds may gust to 30 to 40 mph on Friday and this could combine with
drying conditions resulting in a threat of wildfires.

Thunderstorms are possible Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage,
hail, heavy rain, and/or flooding.

KYZ044-051-052-104-122130-
Fleming-Bath-Rowan-Elliott-
517 PM EDT Wed Mar 11 2026

...TORNADO WATCH 43 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are possible through this evening. A Slight Risk for
severe thunderstorms exists for this timeframe, with damaging winds
and an isolated tornado or two are the primary severe threats.
Torrential downpours and hail up to 1 inch in diameter are also
possible.

Strong non-thunderstorm wind gusts up to 35 mph may occur through
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Winds may gust to 30 to 40 mph on Friday and this could combine with
drying conditions resulting in a threat of wildfires.

Thunderstorms are possible Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of wind damage,
hail, heavy rain, and/or flooding.

JP

In the hours before

Special weather statement, Mar 11, 12:06 PM EST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
106 PM EDT Wed Mar 11 2026

KYZ112-113-115-111730-
Breathitt KY-Perry KY-Knott KY-
106 PM EDT Wed Mar 11 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PERRY...
NORTHWESTERN KNOTT AND SOUTHEASTERN BREATHITT COUNTIES THROUGH 130 PM
EDT...

At 105 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dice, or 9 miles north of Hazard, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Decoy, Bolyn, Hardshell, Buck, Evanston, Noble, Elmrock, Vail,
Lamont, Dice, Handshoe, Ary, Ned, Yellow Mountain, Bearville,
Lambric, Daisydell, Rowdy, Vest, and Talcum.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Kentucky Highway 80 in Knott County between mile markers 1 and 4,
and between mile markers 12 and 18.
 Kentucky Highway 80 in Perry County between mile markers 13 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3744 8284 3730 8324 3737 8336 3761 8309
      3756 8301 3755 8302 3755 8300 3753 8300
      3752 8296 3748 8293 3748 8289
TIME...MOT...LOC 1705Z 238DEG 30KT 3739 8322

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARCUS
Special weather statement, Mar 11, 12:14 PM EST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service JACKSON KY
114 PM EDT Wed Mar 11 2026

KYZ104-106-108-109-111745-
Elliott KY-Magoffin KY-Morgan KY-Wolfe KY-
114 PM EDT Wed Mar 11 2026

...STRONG THUNDERSTORMS WILL IMPACT MORGAN...NORTHWESTERN MAGOFFIN...
CENTRAL WOLFE AND SOUTHWESTERN ELLIOTT COUNTIES THROUGH 145 PM EDT...

At 114 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Daysboro, or 9 miles northeast of Campton, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
West Liberty, Henry, Lewis, Haleburg, Florress, Lexie, Rexville, Lick
Branch, Index, Pekin, Logville, Sellars, Panama, White Oak, Wrigley,
Gosneyville, Woodsbend, Cottle, Gordon Ford, and Licking River.

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 47
and 48, and between mile markers 50 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM EDT for east central
Kentucky.

&&

LAT...LON 3771 8338 3776 8353 3809 8325 3791 8297
TIME...MOT...LOC 1714Z 236DEG 41KT 3780 8339

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARCUS
Special weather statement, Mar 11, 12:44 PM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
144 PM EDT Wed Mar 11 2026

KYZ107-110-119-120-111815-
Martin KY-Floyd KY-Pike KY-Johnson KY-
144 PM EDT Wed Mar 11 2026

...A STRONG THUNDERSTORM WILL IMPACT MARTIN...SOUTHEASTERN JOHNSON...
NORTHEASTERN FLOYD AND NORTHWESTERN PIKE COUNTIES THROUGH 215 PM
EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Emma, or near Prestonsburg, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Prestonsburg, Inez, Warfield, Allen, Beauty, Endicott, Pilgrim,
Coalpoint, Davella, Whitepost, Hode, Lancer, Arkansas, Prince,
Delong, Ivel, McClure, Lovely, Preece, and Jarad.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Kentucky Highway 3 in Johnson County  Kentucky Highway 3 in Martin
County between mile markers 1 and 9.
 Kentucky Highway 80 in Floyd County between mile markers 12 and 14.
 U.S. Highway 23 in Floyd County between mile markers 5 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3756 8269 3764 8285 3793 8248 3790 8247
      3791 8247 3788 8242 3787 8241 3786 8242
      3781 8240 3782 8239 3777 8233 3776 8233
      3776 8231 3774 8233 3771 8231
TIME...MOT...LOC 1744Z 236DEG 49KT 3764 8271

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MARCUS
Special weather statement, Mar 11, 3:59 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
459 PM EDT Wed Mar 11 2026

KYZ079-083-112115-
Wayne KY-Pulaski KY-
459 PM EDT Wed Mar 11 2026

...STRONG THUNDERSTORMS WILL IMPACT WAYNE AND WESTERN PULASKI
COUNTIES THROUGH 515 PM EDT...

At 458 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cains Store to near Jamestown to near
Parnell to near Albany. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Somerset, Monticello, Science Hill, Burnside, Parmleysville, Cains
Store, Susie, Stab, Nancy, Barrier, Parnell, Pointer, Gregory,
Bronston, Slickford, Pulaski County Park, Somerset Pulaski Airport,
Cabell, Kidder, and Powersburg.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Kentucky Highway 80 in Pulaski County between mile markers 17 and
20.
 Louis B. Nunn Parkway

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3733 8458 3698 8460
      3662 8476 3660 8479 3662 8499 3668 8500
      3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 2058Z 253DEG 44KT 3717 8494 3703 8497 3691 8498 3666
8508

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MARCUS
Special weather statement, Mar 11, 4:16 PM EST, 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
516 PM EDT Wed Mar 11 2026

KYZ068-079-112145-
Rockcastle KY-Pulaski KY-
516 PM EDT Wed Mar 11 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PULASKI AND
SOUTHWESTERN ROCKCASTLE COUNTIES THROUGH 545 PM EDT...

At 516 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hogue, or 8 miles northwest of Somerset, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Somerset, Mount Vernon, Science Hill, Sand Springs, Stab, Bobtown,
Nancy, Pointer, Bandy, Pongo, Woodstock, Spiro, Wabp, Hansford,
Dabney, Valley Oak, Willailla, Pulaski County Park, Hogue, and Bee
Lick.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Kentucky Highway 80 in Pulaski County between mile markers 17 and
37.
 Louis B. Nunn Parkway

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3735 8456 3736 8455 3733 8451 3739 8448
      3742 8442 3723 8425 3722 8427 3720 8426
      3720 8428 3718 8427 3704 8475 3719 8479
TIME...MOT...LOC 2116Z 248DEG 45KT 3717 8472

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARCUS
Special weather statement, Mar 11, 4:41 PM EST, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
541 PM EDT Wed Mar 11 2026

KYZ058-068-069-079-080-084-085-112215-
Jackson KY-McCreary KY-Whitley KY-Estill KY-Rockcastle KY-Laurel KY-
Pulaski KY-
541 PM EDT Wed Mar 11 2026

...STRONG THUNDERSTORMS WILL IMPACT LAUREL...SOUTH CENTRAL ESTILL...
EASTERN PULASKI...JACKSON...NORTHEASTERN MCCREARY...ROCKCASTLE AND
NORTHWESTERN WHITLEY COUNTIES THROUGH 615 PM EDT...

At 541 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Renfro Valley to Greenwood. Movement was
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
London, Mount Vernon, McKee, Donaro, Bummer, Robinet, Fariston, Shop
Branch, Horse Lick, Spiro, Mount Victory, Climax, Renfro Valley,
Mershons, Hazel Patch, Pine Hill, Alumbaugh, Bark Camp, Camp Wildcat,
and Cruise.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Hal Rogers Parkway between mile markers 1 and 5.
 Interstate 75 in east central Kentucky between mile markers 25 and
66.
 Kentucky Highway 80 in Laurel County between mile markers 1 and 11.
 Kentucky Highway 80 in Pulaski County between mile markers 29 and
40.
 U.S. Highway 25 East in Laurel County between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3683 8455 3739 8444 3764 8390 3697 8405
      3696 8409 3693 8409
TIME...MOT...LOC 2141Z 245DEG 43KT 3740 8433 3689 8448

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

VORST

The radar

The Jackson,KY radar (KJKL), 90 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laurel

When
March 11, 5:03 PM EST
Where
Laurel County, 3.43 mi SSW of Pittsburg
Measured
61 kt (70 mph) estimated gust
Crop damage
$1,000
Reported by
Social Media
Coordinates
37.125, -84.146

A picture on social media showed a medium to large spruce yard tree snapped at the root near the intersection of Scott Lane and Pine Top Road.

Thunderstorm Wind, Laurel

When
March 11, 5:06 PM EST to 5:15 PM EST
Where
Laurel County, 0.25 mi NNW of (Loz)mcgee Fld Londo
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.083, -84.081

The London-Corbin Airport ASOS measured a peak wind gust of 70 mph.

Thunderstorm Wind, Laurel

When
March 11, 5:08 PM EST
Where
Laurel County, 2.55 mi NNW of Lesbas
Measured
51 kt (59 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.113, -84.022

Laurel County dispatch reported a tree blown down along East Laurel near the intersection with KY-1561.

Thunderstorm Wind, Breathitt

When
March 11, 5:47 PM EST
Where
Breathitt County, 0.62 mi SE of Beech
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$3,000
Reported by
Social Media
Coordinates
37.363, -83.422

A report from social media indicated that several trees had been blown down along Bowlings Creek Road near Buckhorn. There were also reports of power outages in this portion of the county.

Thunderstorm Wind, Breathitt

When
March 11, 5:49 PM EST
Where
Breathitt County, 1.01 mi WSW of Wolf Coal
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Social Media
Coordinates
37.393, -83.396

A report from social media indicated multiple trees had been blown down onto the road near the Wolf Coal Fire Department building and the intersection of KY-1933 and KY-1110.

Thunderstorm Wind, Laurel

When
March 11, 6:00 PM EST
Where
Laurel County, 0.55 mi E of Keavy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.000, -84.160

An amateur radio operator reported that a metal carport had been flipped and mangled in the Keavy area.

Thunderstorm Wind, Perry

When
March 11, 6:01 PM EST
Where
Perry County, 1.81 mi ESE of Dice
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
37.358, -83.201

A picture on social media showed a flag pole bent by thunderstorm winds at a residence in the vicinity of Dice.

Thunderstorm Wind, Floyd

When
March 11, 6:30 PM EST
Where
Floyd County, 0.37 mi WNW of Martin
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Crop damage
$1,000
Reported by
Social Media
Coordinates
37.571, -82.757

A picture on social media showed a tree that had been blown down onto an old mobile home in the vicinity of Martin, resulting in substantial roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2026Every state in 2026This day in weather historyWarnings in Kentucky, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1328121, 1328120, 1328105, 1328106, 1328108, 1328113, 1328115, 1328118.